Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS La Crosse, WI

August 1, 2017Clark County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Aug 1, 2017, 7:48 PM CDT for Clark County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 7:48 PM CDT (00:48 UTC)
Expired
Aug 1, 2017, 8:30 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI

County Clark County, WI

The radar

The La Crosse radar (KARX), 96 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS83 KARX 020048
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
748 PM CDT TUE AUG 1 2017

WIZ029-020130-
Clark-
748 PM CDT TUE AUG 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARK COUNTY...

At 745 PM CDT, a strong thunderstorm was located near Neillsville,
moving southeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Neillsville, Sherwood, Christie, Globe, Chili Corners and Sidney, 
Nevins.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4442 9066 4465 9071 4472 9045 4457 9031
      4442 9032
TIME...MOT...LOC 0045Z 325DEG 16KT 4459 9050 

$$

DTJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:02 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 1, 6:02 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
602 PM CDT Tue Aug 1 2017

.SHORT TERM...(Tonight thru Wednesday Night)
Issued at 258 PM CDT Tue Aug 1 2017

Main short-term fcst concerns are SHRA/TSRA chances thru the period.

18z data analysis had the weak cold front near a KDLH-KMSP-KFSD
line, making slow progress SE. Cumulus developed ahead of the
front late this morning, but distinct hole on the cu field
centered on SE MN where a nose of 850-700mb warm air has advected
NE ahead of the front. SHRA/TSRA so far today confined to NE WI,
more in line with a pre-frontal trough/pressure fall and a small/
weak shortwave. Otherwise, early afternoon temps across MN/IA/WI
in the low-mid 80s, near the Aug 1st normals.

No issues noted with 01.12z model initializations. Solutions in good
agreement as weak shortwave ridging builds across MN/IA/WI
tonight/ early Wed, ahead of a strong shortwave trough to drop
into ND by 18z Wed. Trend of models is then stronger with this
feature as it drops into eastern SD/western MN by 12z Thu. Short-
term fcst confidence is generally good this cycle.

In the short term, the weak cold front dropping toward the area this
afternoon continues to weaken as the mid level trough shears off to
the east and the flow aloft become weak shortwave ridging. 1000-1500
j/kg MU/SB CAPE precedes the front into the area this afternoon,
with 500-1000 j/kg MUCAPE persisting thru the evening. With front
weak and weakening, forcing with it rather minimal. All models,
including hi-res/CAMs indicating sct SHRA/TSRA at most along the
front this evening. Chances in the 20-30% chance across mainly the
NW 2/3 of the fcst area this evening, diminishing after midnight,
looking well trended. Dry Wed morning looks good with what should
be some weak low level cold advection and a bubble high over the
area behind the front. By Wed afternoon, some 1k-2k j/kg SB/MUCAPE
progged to develop over at least the SE 1/2 of the fcst area,
with a weak shortwave ripple and hgts already starting to fall
ahead of the trough dropping across the dakotas and a weak
inverted sfc trough near/east of the MS river. Will stay with the
20-30% consensus SHRA/TSRA chances over mainly the east 2/3 of the
fcst area for Wed afternoon.

hgts continue to fall Wed night with deep layered forcing/lift
and increasing moisture/moisture transport spreading east into the
area as early as later Wed evening. Stronger trend of the models
spreads more forcing/lift further south across the fcst area
starting later Wed night. Deeper layered shear increases Wed night
but given the timing, MUCAPE later Wed evening/overnight is
progged mostly in the 250-750 j/kg range and over the south half
of the fcst area. Severe TSRA not expected Wed night. With the
broad forcing/ascent, deeper saturation and minimal capping seen
in model sounding, appears precip to move in Wed night to be SHRA
with embedded TSRA. Will limited TSRA mention Wed night to
chance/sct.

.LONG TERM...(Thursday through Tuesday)
Issued at 258 PM CDT Tue Aug 1 2017

For Thursday thru Friday night: main fcst concerns this period are
SHRA/TSRA chances Thu thru Fri, Rain amounts Thu, cooler
temperatures.

01.12z model runs in good agreement on a stronger trend of the
shortwave to close off a mid level low over eastern MN/western WI by
00z Fri and move it east across WI Thu night. Wave/low to then to
lift quickly E/NE of the region Fri/Fri night, leaving brisk NW flow
aloft over the region. Thu thru Fri night fcst confidence is
generally good this cycle.

Strong mid level system will already be spreading SHRA/embedded TSRA
across the area Thu morning. Appears to be little opportunity to
build much in the way of CAPE across the area Thu so will carry
precip on Thu as 70-90% chance of SHRA and more isolated/sct TSRA
mention. With the closed, mid level circulation and moisture/lift
wrapping around it, a deformation band of mainly SHRA is expected to
wrap across mainly the north half of the fcst area Thu night as the
system moves east across WI. Potential for some 1-2 inch rain
totals from late Wed night into Thu evening, but no flooding/hydro
issues expected. See hydro section below for more details. Some
lingering SHRA chances over mainly the NE 1/3 of the fcst area
Fri, where some 900-700mb moisture progged to remain under cooler
700- 500mb temps aloft, look good at this time. By Fri night, hgts
aloft rise a bit ahead of the next shortwave energy dropping out
of Can and the sfc-850mb ridge axis builds east into the area.
Consensus trend of dry with decreasing clouds/clearing Fri night
appears good.

With SHRA spreading across the area much of Thu under cloudy skies,
then low level cold advection to arrive for the afternoon, highs Thu
will not have much opportunity to rise off their morning lows.
Consensus highs mostly in the 60s to lower 70s on Thu look good.
Cooler low level air continues to spread in Thu night but BL
gradient winds and clouds to keep lows from falling too far. Stayed
with the consensus lows Thu night, but these may be too cool. With
lighter winds and decrease of clouds, Fri night may well end up the
cooler than Thu night. Fri to be a drier day with some sunshine by
afternoon for most sections. per mixed 925mb temps Fri afternoon,
the blend of guidances highs mostly in the low-mid 70s is reasonable.

For Saturday thru Tuesday (days 4-7): main fcst concerns this period
are SHRA chances and small afternoon TSRA chances mainly Sat/Sun,
gradually moderating temperatures.

Rather good agreement among 01.00z/01.12z models for a secondary NW
flow shortwave trough to drop into the Upper Midwest for Sat/Sun.
Bit lesser agreement by Mon/Tue but trend for early next week would
be some rise of hgts of hgts/shortwave ridging to build across the
region. Day 4-7 fcst confidence is average this cycle.

Shortwave trough dropping in for Sat/Sun would bring with it another
round of forcing/lift, cooler temps aloft for steeper mid level
lapse rates and an increase of 925-700mb moisture. Consensus SHRA
chances back in the 30-50% for Sat afternoon thru Sun look
reasonable. Models indicating some MUCAPE over the area mainly
during the afternoons under the cooler temps aloft. Continued some
TSRA mentions in the afternoon/evening grids of Sat/Sun. Trend of
drier and gradual warming Mon/Tue under the rising hgts/shortwave
ridging looks good at this point. Consensus highs a couple
categories below normal Sat, warming back to near normal by Tue
appear well trended at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 602 PM CDT Tue Aug 1 2017

A weak cold front was dropping south across the area with some
scattered showers and storms along it. This is expected to move
through both airports early this evening and will carry a VCTS for
both sites until 01Z. After that, looks like VFR conditions for
the remainder of the period. High pressure centered well to the
north of the area will try to briefly extend the ridge axis south
over the area Wednesday. This is expected to result in light
northeast winds with some scattered afternoon cumulus.

&&

.HYDROLOGY...(Later Wednesday Night Thru Thursday Evening
Issued at 258 PM CDT Tue Aug 1 2017

Potential for 1 to 2 inches of rain across much of the fcst area
from later Wed night thru Thu evening, with the higher chances of
the greater amounts across the north 1/3 of the fcst area. However,
much of the northern 1/3 of the fcst area missed the heavy rains
of late July, and it's been 10 days since the heavier rains of
July across the south end of the fcst area. Most of the landscape
could use an inch of rain, and given the expected rain rates, no
flooding or hydrology issues are expected from the 1 to 2 inches
of rainfall.

The rains late Wed night thru Thu evening are looking to fall from
SHRA and isolated to sct TSRA, over a roughly 24 hr period. PW
values are progged to be more in the 1.5 inch range, warm cloud
depths of 3 to 3.5 KM and MUCAPE mostly in the 250-750 j/kg range.
A few TSRA could produce brief periods of heavy rain but the
overall system trends progressive with most of the rain falling
at more moderate rates than what occurred on the 19th into the
20th and 21st into 22nd of July.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...04
HYDROLOGY....RRS
Hazardous weather outlook, Aug 1, 4:34 AM CDT, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
434 AM CDT Tue Aug 1 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
434 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected later this afternoon into
tonight. However, these storms are expected to remain below severe
limits.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of a few thunderstorms again Wednesday. These
storms are also expected to remain below severe limits.

Scattered thunderstorms are likely again on Thursday. A few storms
could be strong south of I-90. Gusty winds and hail would be the
main threats.

Isolated thunderstorms may occur mainly during the afternoon
hours on Friday, Saturday and Sunday. These storms are expected to
remain below severe limits.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Special weather statement, Aug 1, 4:44 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
444 PM CDT TUE AUG 1 2017

MNZ079-086>088-WIZ017-029-032>034-012300-
Wabasha-Olmsted-Dodge-Winona-Buffalo-Jackson-Taylor-Trempealeau-
Clark-
444 PM CDT TUE AUG 1 2017

...A LINE OF SCATTERED THUNDERSTORMS WILL AFFECT NORTHWESTERN
WINONA...OLMSTED...WABASHA...DODGE...BUFFALO...CLARK...NORTHERN
JACKSON...TAYLOR AND TREMPEALEAU COUNTIES...

At 441 PM CDT, radar indicated scattered showers and thunderstorms
located along a line extending from 6 miles northwest of Westboro,
Wisconsin to West Concord, Minnesota. Movement was southeast at 30
mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rochester, Medford, Black River Falls, Arcadia, Mondovi, Dodge
Center, Wabasha, Neillsville, Whitehall, Mantorville, Kasson, Byron,
Plainview, Abbotsford, and Osseo.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4442 9032 4385 9305 4420 9305 4419 9255
      4437 9255 4437 9243 4445 9243 4441 9208
      4460 9200 4460 9092 4538 9092 4538 9004
TIME...MOT...LOC 2141Z 315DEG 25KT 4542 9040 4415 9289

DTJ
Special weather statement, Aug 1, 6:02 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
602 PM CDT TUE AUG 1 2017

WIZ032-033-012345-
Buffalo-Trempealeau-
602 PM CDT TUE AUG 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUFFALO AND
NORTHERN TREMPEALEAU COUNTIES...

At 601 PM CDT, a strong thunderstorm was located near Mondovi, moving
southeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Arcadia, Mondovi, Whitehall, Osseo, Blair, Independence, Strum,
Gilmanton, Pigeon Falls and North Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4426 9117 4423 9151 4449 9184 4460 9168
      4460 9117
TIME...MOT...LOC 2301Z 313DEG 21KT 4454 9158

DTJ
Special weather statement, Aug 1, 6:08 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
608 PM CDT TUE AUG 1 2017

MNZ079-088-WIZ032-012345-
Wabasha-Winona-Buffalo-
608 PM CDT TUE AUG 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WINONA...EAST
CENTRAL WABASHA AND CENTRAL BUFFALO COUNTIES...

At 607 PM CDT, a strong thunderstorm was located over Alma, moving
southeast at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Wabasha, Alma, Buffalo, Fountain City, Rollingstone, Kellogg, Dodge,
Waumandee, Cochrane, West Newton, Minneiska, and Theilman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4442 9189 4424 9154 4422 9157 4422 9159
      4420 9161 4418 9160 4417 9161 4415 9159
      4414 9156 4413 9156 4407 9190 4430 9223
TIME...MOT...LOC 2307Z 315DEG 18KT 4431 9191

DTJ
Special weather statement, Aug 1, 6:21 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
621 PM CDT TUE AUG 1 2017

IAZ008-MNZ094-020000-
Mitchell-Mower-
621 PM CDT TUE AUG 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MITCHELL AND MOWER
COUNTIES...

At 620 PM CDT, a strong thunderstorm was located over Austin, moving
southeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Austin, Ramsey, St. Ansgar, Le Roy, Adams, Brownsdale, Lyle,
Stacyville, Lansing, Dexter, McIntire, Carpenter and Otranto Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4375 9305 4379 9274 4350 9245 4350 9255
      4345 9256 4336 9303 4350 9303 4350 9305
TIME...MOT...LOC 2320Z 315DEG 17KT 4367 9294

DTJ
Special weather statement, Aug 1, 7:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
748 PM CDT TUE AUG 1 2017

WIZ029-020130-
Clark-
748 PM CDT TUE AUG 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARK COUNTY...

At 745 PM CDT, a strong thunderstorm was located near Neillsville,
moving southeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Neillsville, Sherwood, Christie, Globe, Chili Corners and Sidney,
Nevins.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4442 9066 4465 9071 4472 9045 4457 9031
      4442 9032
TIME...MOT...LOC 0045Z 325DEG 16KT 4459 9050

DTJ

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.